I had an ultrasound today as I had complined to my Doctor about having very pale stools. I do not have gallstones but am awaiting a full report. Since I was diagnosed with Hiatus Hernia about 9 years ago I have been taking Omeprazole. I have cut down from 20mg a day to 10mg (but not necessary every day) as the problem has improved. As Omeprazole is a proton pump inhibitor could this have cut down on the bile being secreted from my liver,as I read some time ago that this was what gave stools their brown colour. I am a vegetarian.
Thank you for your anticipated reply
Obstruction of the bile flow out of the liver can cause pale or clay-colored stools. Possible causes for clay colored stool result from problems in the biliary system (the drainage system of the gallbladder, liver, and pancreas):
Cancer or benign tumors
Congenital anatomic problems (present at birth)
Protein or infectious infiltration
Viral hepatitis (A,B,C, etc.)
I would suggest a full liver panel and base your evaluation from these results. Possible imaging with an ultrasound may follow.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
FYI - I will be away from August 1-9th. I will look forward to answering your questions when I return.
Blood tests would be the best way to test whether there's any problem with the liver. Pale is a matter of degree; in general, when there's a problem with bile being prevented from getting into the intestine, the stools are chalky white.
I am still wondering if the Omeprazole would have any effect? The pale colour is not a constant one as sometimes the stool is a mid brown (rust colour) Other times there are light and dark together - piebald effect!!!!!!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.